Skip to Content

What would a health professional check prior togiving digoxin & why?

Responses (1)

DzooBaby 21 Feb 2011

A health professional should check an apical pulse(listening to the heart) prior to giving digoxin. Digitalis will lower the heart rate. The beginning of toxicity could be a rate below 60 beats per minute. The healthcare professional would also listen for any skipped beats and abnormal rhythm changes. They would listen for a regularization of a previously irregular heart rate as well. If the heart rate falls below 60 bpm, the dose would be held and the physician called for further instructions. Patients using digoxin should be taught to take a radial (feeling for pulse at the wrist) prior to taking their dose and hold the dose and contact their physician if the pulse is below 60bpm. Nausea, vomiting, diarrhea, appetite loss and visual disturbances (yellow/green or blue halos around visual images) can also be signs of toxicity. hope this helps

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions